Colorado, 2011Winter Storm and Heavy Snow in Colorado, March 16 to 18, 2011
March 16 to 18, 2011 · NWS GJT · 12 events in 12 counties and zones
A moist southwest flow aloft with embedded disturbances brought heavy snow to most mountain areas of western Colorado, as well as some lower elevation areas in northwest Colorado.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist southwest flow aloft with embedded disturbances brought heavy snow to most mountain areas of western Colorado, as well as some lower elevation areas in northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 16, 8:04 PM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Mar 16, 8:04 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
904 PM MDT WED MAR 16 2011
.840PM MDT UPDATE...AT 830 PM THE COLD FRONT WAS STRETCHED FROM NORTH
OF LAS VEGAS NV TO SOLDIER SUMMIT UT TO JUST EAST OF ROCK SPRINGS WY.
SALT LAKE CITY WAS RAIN BUT EVANSTON...ROCK SPRINGS AND BIG PINEY WY
REPORTED SNOW FALLING. IN OUR FORECAST AREA GUSTY PRE-FRONTAL SW
WINDS WERE KEEPING TEMPERATURES VERY MILD. UPPER 30S ONLY FOUND ABOVE
10,000FT ELEVATION.
THE 00Z NAM MODEL IS IN WITH NO SURPRISES. SNOWFALL WILL START IN
THE EASTERN UINTA MTNS AFTER MIDNIGHT WITH THE 700-600MB FRONT
SITTING OVER EXTREME NE UT-NW CO. BUT BEST DYNAMICAL LIFT AS SEEN
IN THE Q VECTOR FIELD REMAINS IN SW WY. THE FRONT SLOWLY SAGS INTO
NW CO THURSDAY MORNING WITH THE HEAVIEST SNOWFALL PROGGED TO OCCUR
FROM DINOSAUR TO MEEKER TO EAST OF CRAIG. VERNAL REMAINS SNOW
SHADOWED. SNOW LEVEL ISSUES REMAIN A PROBLEM ON THURSDAY. THE
LATEST NAM GUIDANCE IS COLDER IN NW COLORADO AND EXPECT TEMPERATURES
THERE WILL HOVER IN THE 30S IN COLD ADVECTION THROUGH THE DAY.
SNOWFALL LOOKS HEAVIEST OVER THE FLATTOPS-PARK RANGE THURSDAY NIGHT
WHERE THE BEST FRONTOGENETICAL FORCING IS STILL ORIENTED. THIS
INCLUDES STEAMBOAT-CLARK. OVER 2 FEET OF SNOW IS PROGGED FOR THESE
MTNS. THE FRONT WEAKENS INTO FRIDAY MORNING BUT SNOWFALL IS STILL
PROGGED OVER THE NORTH THRU THE DAY. IF THIS VERIFIES...NORTHERN MTN
WARNINGS MAY NEED TO BE EXTENDED.
MTNS FURTHER SOUTH WILL SEE SOME SNOWFALL BUT THE WARNINGS LOOK
BORDERLINE FOR THE GRAND MESA...ELKS...AND WEST ELKS. SNOW LEVELS
WILL REMAIN HIGH THROUGH THE EVENT AND FRONTAL FORCING NEVER
REACHES THAT FAR SOUTH. CURRENT HIGHLIGHT MENTIONS SNOW LEVELS OF
8000FT BUT BEST ACCUMULATIONS WILL LIKELY BE HIGHER.
THE ADVISORIES FOR THE UNCOMPAHGRE AND TAVAPUTS PLATEAUS LOOK ON
TRACK. 6 INCHES OR MORE ARE LIKELY ON PINYON MESA ABOVE GLADE PARK
WITH ONLY A SLUSHY MIX IN LOWER ELEVATIONS.
NO FURTHER HIGHLIGHTS ARE NEEDED AT THIS TIME. THE SOUTHERN MTNS
WILL SEE SOME LIGHT SNOWFALL IN THE HIGHER ELEVATIONS OF ONLY A FEW
INCHES AT BEST.
&&
.PREVIOUS DISCUSSION ISSUED /240 PM MDT WED MAR 16 2011/...
.SHORT TERM...TONIGHT THROUGH FRIDAY...
INCREASING CLOUDS THROUGH TONIGHT AHEAD OF FRONTAL BAND
THAT IS EXPECTED TO MOVE INTO THE NORTHWEST CORNER OF OUR
CWA. SIGNIFICANT SNOWFALL STILL EXPECTED ALONG AND BEHIND FRONTAL
BOUNDARY THROUGH THURSDAY NIGHT...ESPECIALLY IN AREAS WHERE WARNINGS
WERE ISSUED. TIMING OF PROGRESSION FOR THE BAROCLINIC ZONE APPEARS TO
BE SUFFICIENTLY SLOW ACROSS THE CENTRAL PORTION OF OUR CWA TOMORROW
AND TOMORROW NIGHT AS TO ALLOW ADVISORY CRITERIA SNOWFALL
ACCUMULATIONS IN THE HIGHER ELEVATIONS OF THE EASTERN TAVAPUTS
PLATEAU IN EASTERN UTAH AND LATER ON THE UNCOMPAHGRE PLATEAU OF
WESTERN COLORADO...MAINLY ABOVE THE 8000 FOOT LEVEL. THEREFORE...
HOISTING WINTER WEATHER ADVISORY FOR THOSE ZONES.
STILL DOES NOT LOOK LIKE ENOUGH SNOWFALL FOR WIDESPREAD ADVISORY
CRITERIA SNOW ACCUMULATIONS IN THE WESTERN SAN JUAN MOUNTAINS. IT
APPEARS THAT BY THE TIME THE FRONT REACHES THOSE MOUNTAIN ZONES
LATE TOMORROW...MUCH OF THE MOISTURE WILL ALREADY BE WRUNG OUT.
NONETHELESS...LATER SHIFTS WILL NEED TO WATCH THIS AREA CLOSELY IF
THINGS SHOW SIGNS OF EVOLVING DIFFERENTLY THAN CURRENTLY EXPECTED.
LINGERING LIGHT SNOWFALL ON FRIDAY IN WESTERN COLORADO MAINLY
MOUNTAINS WHERE OROGRAPHIC LIFT WILL BE FAVORED...WHILE DYNAMIC LIFT
INCLUDING UPPER JET MOVE EAST. ADDITIONAL ACCUMULATIONS ON FRIDAY OF
ONLY AN INCH OR LESS PRESENTLY EXPECTED. THEREFORE...TIMING THE END
OF ALL WINTER HIGHLIGHTS BY 0600 MDT FRIDAY STILL REASONABLE.
BREEZY SOUTHWEST WINDS MOST AREAS THROUGH THIS EVENING...AND
CONTINUING THROUGH THE NIGHT IN AREAS WHERE LOWER LEVEL WINDS ALOFT
DO NOT DECOUPLE FROM SURFACE WINDS. THEN BREEZY WINDS AGAIN ON
THURSDAY THROUGHOUT OUR AREA ESPECIALLY IN THE VICINITY OF THE FRONT.
RELATIVELY MILD TEMPERATURES TONIGHT EXPECTED FOR MOST OF OUR ZONES
UNDER BLANKET OF CLOUD COVER AND SOME WINDS...AT LEAST SOME ENHANCED
DRAINAGE WINDS. SIGNIFICANT COOLING EXPECTED THURSDAY BEHIND THE
SLOW MOVING COLD FRONT...WITH PREVIOUS TEMPERATURE GRIDS QUITE
REASONABLE. THEN FOR FRIDAY LOWERED MAX TEMPS CLOSER TO GFS GUIDANCE
IN MOST ZONES...AS LINGERING CLOUDS AND ONLY SLOW TEMPERATURE
RECOVERY EXPECTED.
.LONG TERM DISCUSSION...FRIDAY NIGHT THROUGH WEDNESDAY...
PRECIP WILL BE TAPERING OFF FRIDAY NIGHT AS SHRT WV ENERGY EXITS TO
OUR EAST. HOWEVER THE SOUTHWESTERLY FLOW ALOFT WILL CONTINUE.
GENERALLY DRY CONDITIONS ARE EXPECTED SATURDAY AS A STRONG UPPER LOW
BEGINS TO DROP SWRD ALONG THE WEST COAST. THIS PUTS OUR CWA IN THE
DRY SECTOR OF THE SOUTHWESTERLY FLOW ALOFT. TEMPS WILL REMAIN QUITE
MILD WITH A BREEZY AFTERNOON IN STORE FOR THE REGION. LITTLE CHANGE
IS EXPECTED SUNDAY ALTHOUGH THE UPPER CLOSED LOW WILL BE LOCATED
OFF THE NRN CA COAST. THIS WILL CONTINUE THE WARM...DRY...BREEZY
AFTERNOON CONDITIONS. THE EC APPEARS A BIT TO FAST TO EJECT THIS
CLOSED LOW ENERGY INLAND SO WILL FOLLOW THE SLOWER GFS SOLUTION. AS
WE HAVE SEEN REPEATEDLY ALL MDLS TEND TO EJECT CLOSED LOWS TO FAST.
THE UPPER LOW WILL WEAKEN TO AN OPEN TROF BY MONDAY AFTERNOON AS IT
BEGINS TO MOVE INLAND OVER CNTRL CA. AT THE SAME TIME MOISTURE AND
INSTABILITY BEGIN TO INCREASE OVER OUR CWA WITH SCATTERED SHOWERS
DEVELOPING OVER THE MTNS. BY TUESDAY A BROAD TROF OF LOW PRESSURE
WILL BE OVER THE WRN STATES INCLUDING OUR CWA. CONFIDENCE NOT REAL
HIGH AS THIS IS DAY 6...BUT IT APPEARS PRECIP SHOULD BE ON THE
INCREASE ESPECIALLY OVER THE MTNS. THIS WILL BE REPLACED BY A
BUILDING RIDGE OF HIGH PRESSURE WED...ACCOMPANIED BY DRYING AND
WARMING.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE REGION THROUGH MOST OF THE
AREA THIS EVENING. THEN SOME SNOWFALL AND LOWERING CLOUDS TONIGHT IN
THE VICINITY OF THE APPROACHING COLD FRONT EXPECTED TO PRODUCE MVFR
TO IFR CIGS AND VSBYS IN THE EASTERN UINTA MOUNTAINS...GRADUALLY
SPREADING SOUTH AND EAST ACROSS THE AREA ON THURSDAY AND THURSDAY
NIGHT. IMPROVING CONDITIONS ON FRIDAY...THOUGH AREAS OF MVFR CIGS
AND VSBYS STILL LIKELY IN MOUNTAIN AREAS OF WESTERN COLORADO WHERE
LINGERING CLOUDS AND LIGHT SNOWFALL EXPECTED PERSIST AT LEAST INTO
THE EVENING HOURS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM 6 AM MDT THURSDAY TO 6 AM MDT
FRIDAY FOR ZONES 001>005-009-010-012-013.
WINTER WEATHER ADVISORY FROM 6 PM MDT THURSDAY TO 6 AM MDT
FRIDAY FOR ZONE 017.
UT...WINTER STORM WARNING FROM MIDNIGHT MDT TONIGHT TO 6 AM MDT
FRIDAY FOR ZONE 023.
WINTER WEATHER ADVISORY FROM NOON MDT THURSDAY TO 6 AM MDT
FRIDAY FOR ZONE 025.
&&
UPDATE.......JOE
SHORT TERM...JRP
LONG TERM....MC
AVIATION.....JRPHazardous weather outlook, Mar 16, 3:14 AM MST, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
414 AM MDT WED MAR 16 2011
COZ001>014-017>023-UTZ022>025-027>029-171100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
414 AM MDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED RAIN AND SNOW SHOWERS WILL DEVELOP THIS AFTERNOON AND
INCREASE TO SCATTERED THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL INCREASE OVER THE MOUNTAINS EARLY THURSDAY MORNING AND
BECOME WIDESPREAD BY THURSDAY NIGHT. SIGNIFICANT SNOW ACCUMULATIONS
ARE POSSIBLE...ESPECIALLY ON SOUTHWEST FACING SLOPES. EXPECT
SOME TRAVEL DIFFICULTIES OVER THE PASSES.
SATURDAY THROUGH MONDAY...THERE WILL BE A CHANCE OF SNOW IN
THE MOUNTAINS ABOVE 8000 FEET...WITH A CHANCE OF RAIN AT LOWER
ELEVATIONS. WINDY CONDITIONS WITH POSSIBLE CROSS WINDS OVER THE
EASTERN UTAH DESERT CAN BE EXPECTED DURING THE AFTERNOON HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT BUT SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.
JOE/CJC
Event by event
5 winter storm, 5 winter weather, 2 heavy snow. Local standard time, as filed.
Winter Storm, Elkhead and Park Mountains
- When
- March 16, 11:00 PM MST to March 18, 3:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall accumulations of 11 to 18 inches were measured across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- March 16, 11:00 PM MST to March 18, 5:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall accumulations of 15 to 21 inches were measured across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, Central Yampa River Basin
- When
- March 17, 1:00 AM MST to March 18, 1:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall accumulations of 6 to 12 inches were measured across the area. Locally higher amounts included 13 inches in the Meeker area. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.
Winter Storm, Upper Yampa River Basin
- When
- March 17, 1:00 AM MST to 8:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall accumulations of 8 to 13 inches were measured across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Heavy Snow, Central Colorado River Basin
- When
- March 17, 7:00 AM MST to March 18, 4:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 7 inches were measured across the area.
Heavy Snow, Debeque to Silt Corridor
- When
- March 17, 7:00 AM MST to March 18, 4:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall accumulations of 6 to 9 inches were measured across the area.
Winter Weather, Roan and Tavaputs Plateaus
- When
- March 17, 10:00 AM MST to March 18, 5:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall accumulations of 6 to 9 inches were measured across the area. Wind gusts of 30 to 50 mph produced areas of blowing and drifting snow. The chain law was in effect for a period of time over Douglas Pass.
Winter Storm, Grand and Battlement Mesas
- When
- March 17, 12:00 PM MST to March 18, 6:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall accumulations of 9 to 13 inches were measured across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 17, 12:00 PM MST to March 18, 8:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 12 inches were measured across the area. Interstate 70 over Vail Pass was closed on the evening of February 17th due to numerous vehicle accidents.
Winter Weather, West Elk and Sawatch Mountains
- When
- March 17, 2:00 PM MST to March 18, 4:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 10 inches were measured across the area. Wind gusts of 25 to 35 mph produced localized blowing and drifting snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- March 17, 7:00 PM MST to March 18, 5:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 11 inches were measured near of above the 7000 foot level.
Winter Weather, Upper Gunnison River Valley
- When
- March 17, 10:00 PM MST to March 18, 5:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 6 inches were measured across the area, with locally higher amounts up to 8 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Debris Flows in California, March 16 to 20, 20112 deaths · $2.7 million · EF1 · 7 events
- Winter Weather in Washington, March 16, 20111 death · $5,000 · 1 event
- Flooding in Utah, March 16 to 17, 2011$115,000 · 2 events
- Strong Wind in Hawaii, March 16 to 17, 20116 injured · 2 events
- Winter Weather in Minnesota, March 16, 20111 injured · $10,000 · 1 event
- Flooding in Minnesota, March 16 to 31, 20118 events
- Flooding in Iowa, March 16 to 31, 20117 events
- Flooding in South Dakota, March 16 to 31, 20116 events
- Flooding in South Dakota, March 16 to 31, 20115 events
- Flooding in Montana, March 16 to 19, 20115 events
- Flooding in South Dakota, March 16 to 21, 20114 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 16, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326161, 326163, 326164, 326165, 326166, 326168, 326169, 326170, 326171, 326172, 326175, 326174.